Maine, 2013

Damaging Winds in Maine, August 14, 2013

August 14, 2013 · NWS CAR · 2 events in 1 county or zone

An isolated severe thunderstorm developed across southern Piscataquis county during the afternoon of the 14th in advance of a cold front. The storm produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An isolated severe thunderstorm developed across southern Piscataquis county during the afternoon of the 14th in advance of a cold front. The storm produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 14, 9:54 AM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 14, 9:54 AM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1054 AM EDT WED AUG 14 2013

.SYNOPSIS...
LOW PRESSURE WILL LIFT NORTH ACROSS MAINE TODAY...DRAWING A COLD
FRONT ACROSS THE REGION WITH SHOWERS AND THUNDERSTORMS. ANOTHER
COLD FRONT WILL APPROACH LATER THURSDAY AND CROSS THE REGION FRIDAY.
HIGH PRESSURE WILL BUILD ACROSS THE REGION THROUGH THE WEEKEND.
&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE...
SURFACE LOW PRESSURE WILL LIFT NORTH ACROSS MAINE TODAY DRAWING A
COLD FRONT ACROSS THE REGION THROUGH THE AFTERNOON...WITH A
SECONDARY COLD FRONT/TROF CROSSING THE REGION LATER THIS
AFTERNOON. AN UPPER TROF WILL ALSO CROSS THE REGION THIS
AFTERNOON WITH A COLD POOL ALOFT. MID LEVEL LAPSE RATES WILL
STEEPEN THIS AFTERNOON WITH THE COLD POOL. AT THE SAME TIME...A
JET MAXIMUM MOVING AROUND THE BASE OF THE TROF WILL PROVIDE STRONG
WINDS ALOFT AND WIND SHEAR. THESE FACTORS WILL ALL SUPPORT SHOWERS
AND THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON. HOWEVER...THE
EXTENT OF INSTABILITY WILL BE DEPENDENT ON THE AMOUNT OF DIURNAL
HEATING WHICH OCCURS DURING THE AFTERNOON. THE GREATER THE
HEATING...THE BETTER THE CHANCE OF STRONGER THUNDERSTORMS WITH
GUSTY WINDS AND SMALL HAIL THIS AFTERNOON. HAVE MAINTAINED THE
ENHANCED WORDING FOR GUSTY WINDS AND SMALL HAIL THIS
AFTERNOON...THOUGH COULD NOT RULE OUT AN ISOLATED SEVERE THUNDERSTORM
IF ENOUGH HEATING CAN OCCUR. AFTERNOON HIGH TEMPERATURES WILL BE
DEPENDENT ON THE EXTENT OF CLOUD COVER AND AFTERNOON HEATING.
GENERALLY EXPECT AFTERNOON HIGH TEMPERATURES TO RANGE FROM THE MID
TO UPPER 60S NORTH...TO AROUND 70 TO THE MID 70S DOWNEAST. HAVE
UPDATED THE FORECAST TO ADJUST FOR CURRENT CONDITIONS ALONG WITH
EXPECTED AFTERNOON TEMPERATURES...CLOUD COVER AND
SHOWER/THUNDERSTORM CHANCES.

PREVIOUS DISCUSSION...
THE FRONT WILL EXIT INTO NEW BRUNSWICK THIS EVENING, QUICKLY
ENDING THUNDERSTORM POTENTIAL FROM WEST TO EAST. EXPECT THE
PRECIPITATION WILL COME TO AN END BY MIDNIGHT AS DRIER AIR RUSHES
IN BEHIND THE FRONT. EXPECT SKIES WILL BECOME PARTLY TO MOSTLY
CLEAR AFTER MIDNIGHT, WITH OVERNIGHT LOWS RANGING FROM THE MID 40S
IN THE NORTH TO AROUND 50 DOWNEAST.
&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
THU WILL BEGIN MSLY SUNNY AND BREEZY ACROSS THE FA...BUT ANOTHER
S/WV ALG WITH AN APCHG COLD FRONT WILL BRING SOME INCREASE IN
CLDNSS FOR CNTRL AND SPCLY NRN PTNS OF THE FA LATE IN THE DAY AND
EVE...WITH A SLGT CHC OF SHWRS. ANY SHWRS SHOULD DISSIPATE LATE
THU NGT. FRI WILL AGAIN BEGIN FAIR...BUT WITH THE COLD FRONT
BECOMING STATIONARY OVR NRN PTNS OF THE FA. AN UPPER LVL TROF
CROSSING THIS PTN OF THE REGION FRI AFTN WILL ACT AS A FOCUS FOR
AFTN AND ERLY EVE SHWRS OVR CNTRL AND SPCLY NRN PTNS OF THE FA
WHERE WE GO WITH CHC TO HI CHC POPS. FCST SBCAPES OF 100-200 J/KG
FOR THESE PDS DO NOT YET SUPPORT TSTMS IN THE FCST...BUT THIS WILL
NEED TO BE MONITORED. IN ANY EVENT...WITH LITTLE IN THE WAY OF
AVAILABLE LLVL MOISTURE ALG WITH FAST FORWARD MOTION...QPF WILL BE
LGT WITH THESE SHWRS. SHWRS SHOULD DISSIPATE QUICKLY AFT SUNSET
WITH THE LOSS OF DAYTIME HTG AND LOW TO MID LVL INSTABILITY AS THE
UPPER TROF QUICKLY MOVES E INTO THE MARITIMES. THIS WILL ALLOW SFC
HI PRES TO BUILD ACROSS THE FA FROM CNTRL CAN LATE FRI NGT.

BOTH HI AND LOW TEMPS WILL BE COOLER THAN SEASONAL NORMS DURG THE
SHORT RANGE...WITH THE COOLEST TEMPS ERLY SAT MORN. WE DID BACK
OFF A COUPLE OF DEG F FROM THE LOWEST TEMPS XPCTD OVR NW VLYS...
DUE TO UNCERTAINTY AS TO HOW LONG CLDNSS FROM THE DEPARTING UPPER
TROF LASTS INTO FRI EVE. WITH AN ELONGATED W-E SFC HI PRES OVR THE
REGION SAT...TEMPS SHOULD MAKE A MARKED RECOVERY FROM CHILLY LOW
TEMPS TO JUST BLO SEASONAL NORMS.
&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
AFT A COOL NGT SAT NGT...BUT NOT AS COOL AS FRI NGT...HI TEMPS
WILL BEGIN A WARMING TREND SUN...EVENTUALLY YIELDING TO ABV NORMAL
HI TEMPS AND CONTD MODERATING LOW TEMPS ERLY NEXT WEEK AS THE SFC
HI SLOWLY DRIFTS S INTO THE GULF OF ME IN RESPONSE TO SPLIT FLOW...
FLAT UPPER LVL RIDGING OVR NRN NEW ENG...ALLOWING A RETURN WSW
LLVL FLOW REGIME TO THE REGION. IN FACT... HI TEMPS WILL LIKELY
EXCEED 80 DEG OVR MOST OF THE FA MON AND TUE. THE NEXT CHC OF ANY
SHWRS/TSTMS NO EARLIER THAN LATE TUE INTO TUE NGT AS PER THE 00Z
GFS...BUT IT MUST BE POINTED OUT THAT OTHER LONG RANGE MODELS LIKE
THE 00Z ECMWF COULD HOLD OFF RNFL EVEN LONGER...CONFIDENCE ON ANY
RNFL THIS LATE IN THE FCST...AS TYPICAL...IS LOW ATTM.
&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: OCCASIONAL MVFR/IFR CONDITIONS ARE EXPECTED ACROSS THE
REGION THROUGH THE REMAINDER OF THE MORNING INTO EARLY AFTERNOON.
OCCASIONAL MVFR CONDITIONS ARE THEN POSSIBLE ACROSS THE REGION
THIS AFTERNOON WITH SHOWERS AND THUNDERSTORMS. SOME THUNDERSTORMS
COULD CONTAIN GUSTY WINDS AND SMALL HAIL THIS AFTERNOON. GENERALLY
VFR CONDITIONS ARE EXPECTED ACROSS THE REGION TONIGHT...THOUGH
PATCHY FOG COULD PRODUCE VARIABLE CONDITIONS LATE TONIGHT.

SHORT TO LONG TERM: VFR ANTICIPATED THU THRU SUN...XCPT PERHAPS
VERY BRIEF MVFR CONDITIONS POSSIBLE FRI AFTN ACROSS NRN TAF SITES
IN ISOLD HEAVIER SHWRS FRI AFTN.
&&

.MARINE...
NEAR TERM: WINDS/SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY LEVELS THIS AFTERNOON THROUGH TONIGHT. VISIBILITIES WILL
BE REDUCED IN SHOWERS AND FOG THROUGH THE AFTERNOON.

SHORT TO LONG TERM: NO HDLNS ANTICIPATED FOR THESE PDS THIS
UPDATE. WE BLENDED 00Z WW3 WITH SWAN NAM FOR WV HTS...SMOOTHED
ALG THE IMMEDIATE COAST TO BRING WV HTS DOWN TO ARND 1 FT. OVR
THE OUTER WATERS...WV HTS WILL RUN 2 TO 4 FT OR LESS.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...NORCROSS/HASTINGS
SHORT TERM...VJN
LONG TERM...VJN
AVIATION...NORCROSS/VJN
MARINE...NORCROSS/VJN
Hazardous weather outlook, Aug 14, 2:45 AM EST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
345 AM EDT WED AUG 14 2013

MEZ001>006-010-011-015>017-029>032-150745-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
345 AM EDT WED AUG 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO POSSIBLY SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AS A
COLD FRONT MOVES FROM WEST TO EAST ACROSS THE REGION. THE AREA
SOUTH AND EAST OF A HOULTON...MILLINOCKET...DOVER-FOXCROFT LINE
AND AWAY FROM THE COAST HAVE THE BEST CHANCES OF SEEING STRONGER
ACTIVITY. SMALL HAIL AND GUSTY WINDS ARE THE MOST LIKELY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-150745-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
345 AM EDT WED AUG 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HASTINGS

The radar

The Caribou radar (KCBW), 126 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Piscataquis

When
August 14, 12:30 PM EST
Where
Piscataquis County, Brownville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.300, -69.030

Trees were toppled by wind gusts estimated at 60 mph.

Thunderstorm Wind, Piscataquis

When
August 14, 12:30 PM EST
Where
Piscataquis County, 0.69 mi N of Abbot Vlg
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.190, -69.450

Trees were toppled by wind gusts estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2013Every state in 2013This day in weather historyWarnings in Maine, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467680, 467683.